Alert archive / Colorado / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 128, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Aug 31, 2001, 12:49 PM MDT for El Paso County, Colorado. It was in force for 56 min. 2 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Aug 31, 2001, 12:49 PM MDT (18:49 UTC)
- Expired
- Aug 31, 2001, 1:45 PM MDT
- In force
- 56 min
- Issued by
- NWS Pueblo, CO
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County El Paso County, CO
The radar
The Pueblo radar (KPUX), 70 km from the middle of the area, began a volume at 18:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 31, 12:55 PM MDT | Hail 1.25 | Colorado City, CO | |
| Aug 31, 1:24 PM MDT | Hail 1 | Colorado Spgs, CO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 6.8 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1972 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- -5 m²/s²
- 0-3 km storm-relative helicity
- -2 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
649 WUUS55 KPUB 311850 SVRPUB COC041-311945- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PUEBLO CO 1249 PM MDT FRI AUG 31 2001 THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EL PASO COUNTY IN EAST CENTRAL COLORADO * UNTIL 145 PM MDT * AT 1249 PM MDT NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED AND WEATHER SPOTTERS CONFIRMED THE SEVERE THUNDERSTORM OVER COLORADO SPRINGS...MOVING EAST AT 5 MPH. * SOME LOCATIONS AFFECTED WILL BE COLORADO SPRINGS THROUGH 145 PM. AT THIS TIME THE MOST LIKELY KIND OF SEVERE WEATHER IS HAIL NEAR ONE INCH IN DIAMETER. IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE THE WEATHER HITS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN PUEBLO. LAT...LON 3892 10497 3874 10492 3878 10454 3898 10458
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 31, 3:00 AM MDT, 9 hours 49 minutes earlier.
Area forecast discussion, Aug 31, 3:00 AM MDT, 9 hours 49 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO COLORADO 300 AM MDT FRI AUG 31 2001 ...FORECAST CHALLENGES WILL BE EXTENT OF THUNDERSTORM COVERAGE TODAY/TONIGHT...AND EFFECT OF NEXT UPPER TROUGH IN EXTENDED... CURRENTLY WATCHING SHORTWAVE OVER NRN UT MAKING SLOW PROGRESSION EASTWARD AROUND NRN PERIPHERY OF UPPER HIGH. TRAILING EDGE OF VORT STILL KICKING OFF LIGHTNING ACROSS CEN/ERN UT. ACROSS SOUTHEAST PLAINS...ISOLATED THUNDERSTORMS FINALLY DIMINISHED ACROSS SRN PUEBLO COUNTY AND ALONG EAST SLOPES OF SANGRES. APPEARS WEAK OUTFLOW BOUNDARIES WERE INTERACTING WITH TERRAIN TO HELP KEEP ACTIVITY GOING PAST MIDNIGHT. OTHERWISE...EASTERLY SURGE UP ARKANSAS RIVER VALLEY HAS BROUGHT 60 DEW POINTS AS FAR EAST AS LHX WITH PATCHY STRATUS SHOWING UP IN FOG PRODUCT ACROSS PORTIONS OF SOUTHEAST PLAINS. MAIN FEATURE TO CONTEND WITH TODAY WILL BE UT SHORTWAVE WHICH IS EXPECTED TO MOVE EASTWARD ACROSS COLORADO THIS AFTERNOON. THIS SHORTWAVE IS MORE DISTINCT COMPARED TO YESTERDAYS...AND SHOULD INCREASE THUNDERSTORM COVERAGE A BIT MORE THAN WAS OBSERVED YESTERDAY. THIS SHORTWAVE WILL ALSO INTERACT WITH BETTER LOW LEVEL MOISTURE ACROSS THE FAR SOUTHEAST PLAINS...WHICH HAS ADVECTED IN EARLY THIS MORNING. OLD FRONTAL BOUNDARY SHIFTS NORTH AND EASTWARD TODAY...WITH LOWER LAYERS DRYING OUT ACROSS SOUTHEAST COLORADO IN THE AFTERNOON ON MESOETA. AVN IS THE MOST AGGRESSIVE KEEPING 60+ DEW POINTS BACKED INTO SOUTHEAST COLORADO. THIS APPEARS A BIT OVERDONE...AND HAVE GONE MORE IN LINE WITH MESO-ETA. WITH INCOMING SHORTWAVE...THUNDERSTORMS OVER THE MOUNTAINS MAY BEGIN EARLIER. SCATTERED COVERAGE IN GOING ZONES APPEARS TO HANDLE SITUATION WELL. CAPES THIS AFTERNOON ACROSS SOUTHEAST PLAINS RISE TO 1000-1400 J/KG...HIGHEST NEAR THE CO/KS BORDER. SHEAR APPEARS STRONGER TODAY TOO...BUT STILL MARGINAL...AND POTENTIAL FOR ONE OR TWO STRONG STORMS WILL BE ACROSS ERN KIOWA COUNTY AND PERHAPS EL PASO COUNTY IF LOW LEVEL MOISTURE CAN STAY IN. OTHERWISE... TEMPERATURES TODAY SHOULD BE SIMILAR TO THOSE OF YESTERDAYS...PERHAPS A DEGREE OR TWO COOLER ON SOUTHEAST PLAINS WHERE LOW LEVEL MOISTURE WILL SLOW WARM UP THIS MORNING. OVERNIGHT...AS SHORTWAVE PROGRESSES EASTWARD...LOW LEVEL JET STRENGTHENS...AND MCS DEVELOPS ACROSS NE COLORADO. ONLY AFFECT ON OUR AREA PAST MIDNIGHT MAY BE SOME INFLUENCE ON WINDS WITH OUTFLOW BOUNDARIES AND PERHAPS SOME PATCHY STRATUS. DETAILS STILL UNCERTAIN. SAT/SAT NIGHT...NORTHWEST FLOW REMAINS OVER AREA...WITH REMNANTS OF SHORTWAVE ACROSS NORTHEAST CO CHUCKING OUT SLOWLY EAST OF THE AREA. LOW LEVEL MOISTURE ACROSS SOUTHEAST PLAINS SHIFTS EASTWARD AHEAD OF LEE TROUGH AXIS. STILL ENOUGH RESIDUAL MID AND HIGH LEVEL MOISTURE ACROSS CWA TO KEEP SLIGHT CHANCE POPS GOING ALL AREAS. HARD TO DISCERN IF ANY WEAK SHORTWAVES MAY INFLUENCE WESTERN SECTIONS OF FORECAST AREA TO HELP ENHANCE THUNDERSTORM COVERAGE. WESTERN AREAS OF CWA APPEAR TO DRY OUT DURING THE DAY...BUT STILL ENOUGH MID LEVEL MOISTURE TO WARRANT ISOLATED POPS. WILL MAKE A FEW POP ADJUSTMENTS TO WESTERN ZONES. OTHERWISE...TEMPERATURES ON SATURDAY WARM A COUPLE DEGREES. EXTENDED... AVN SHOWS SHORTWAVE MOVING THROUGH NRN NM/SRN CO ON SUNDAY. ETAX IS MUCH WEAKER AND A TAD FURTHER SOUTH WITH THIS FEATURE. AVN SEEMS OVERDONE WITH THIS FEATURE...LIKELY A RESULT OF CONVECTIVE FEEDBACK. OTHERWISE UPPER RIDGE AMPLIFIES ACROSS WESTERN US WITH STILL ENOUGH RESIDUAL MID AND HIGH LEVEL MOISTURE FOR SLIGHT CHANCE POPS THROUGH MONDAY. AVN BRINGS STRONG PACIFIC TROUGH INTO NW US ON TUESDAY WHICH SHIFTS UPPER RIDGE EASTWARD. BIG CHANGE IN NEW MRF RUN WITH UPPER TROUGH IN PACIFIC NORTHWEST CUTTING OFF AND MOVING INTO NV ON WEDNESDAY...AND STALLING OUT THERE THROUGH FRIDAY. UKMET...ECMWF...AND CANADIAN ALL DIFFER ON TROUGH LOCATION AT 12Z WED...WITH MRF THE STRONGEST AND FURTHEST EAST. THIS IS A BIG CHANGE FROM PREVIOUS MRF RUN WHICH TOOK THIS TROUGH AS AN OPEN WAVE THROUGH THE NRN US. NEEDLESS TO SAY...THIS INTRODUCES EVEN MORE UNCERTAINTY IN EXTENDED...AND WILL NOT MAKE ANY CHANGES JUST YET. .PUB...NONE. KT
In the hours before
Special weather statement, Aug 31, 7:00 AM MDT, 5 hours 49 minutes before
COZ058>081-311402- SIGNIFICANT WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 700 AM MDT FRI AUG 31 2001 ...THE SIGNIFICANT WEATHER OUTLOOK FOR SOUTHEAST AND SOUTH CENTRAL COLORADO... ...SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT... AN UPPER LEVEL DISTURBANCE WILL MOVE ACROSS COLORADO THIS AFTERNOON. MEANWHILE...LOW LEVEL MOISTURE ACROSS THE SOUTHEAST PLAINS BEHIND THE COLD FRONT HAS LEAD TO THE DEVELOPMENT OF LOW CLOUDINESS EARLY THIS MORNING. WITH AFTERNOON HEATING...COMBINED WITH THE INCOMING DISTURBANCE...SCATTERED AFTERNOON THUNDERSTORMS WILL DEVELOP ACROSS THE MOUNTAINS AROUND 1200...THEN MOVE OFF INTO THE SOUTHEAST PLAINS AFTER 100 PM. THE SHALLOW LOW LEVEL MOISTURE ACROSS THE SOUTHEAST PLAINS IS EXPECTED TO MIX OUT THIS AFTERNOON... AS DRIER AIR MOVES IN. HOWEVER...ONE OR TWO THUNDERSTORMS ACROSS EL PASO...AND KIOWA COUNTIES COULD BRIEFLY BECOME STRONG THIS AFTERNOON...IN PROXIMITY TO THE BEST LOW LEVEL MOISTURE. THESE STORMS MAY PRODUCE HAIL UP TO 1/2 INCH IN DIAMETER...AND WIND GUSTS UP TO 45 MPH. HOWEVER...SEVERE WEATHER IS NOT ANTICIPATED AT THIS TIME...THEREFORE SPOTTER ACTIVATION IS NOT EXPECTED.
Special weather statement, Aug 31, 11:40 AM MDT, 1 hour 9 minutes before
COZ058>081-311900- SIGNIFICANT WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 1140 AM MDT FRI AUG 31 2001 ...THE SIGNIFICANT WEATHER OUTLOOK FOR SOUTHEAST AND SOUTH CENTRAL COLORADO... ...SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON ACROSS THE SOUTHEAST PLAINS FOR ONE OR TWO SEVERE STORMS... AN UPPER LEVEL DISTURBANCE WILL CONTINUE MOVING SLOWLY ACROSS COLORADO TODAY. MEANWHILE...THERE IS ABUNDANT LOW LEVEL MOISTURE ACROSS THE SOUTHEAST PLAINS. THE UPPER DISTURBANCE AND THE MOISTURE...COMBINED WITH THE DAYTIME HEATING...WILL LEAD TO SCATTERED SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND EVENING ACROSS THE MOUNTAINS AND LOWER ELEVATIONS. THERE IS THE CHANCE THAT ONE OR TWO OF THE STORMS WILL BECOME SEVERE OVER THE SOUTHEAST PLAINS... WITH DAMAGING WIND GUSTS OR HAIL NEAR 1 INCH IN DIAMETER.
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 31, 1:27 PM MDT | Severe Thunderstorm Warning | PUB | Pueblo | 63 min |
| Aug 31, 2:01 PM MDT | Severe Thunderstorm Warning | PUB | El Paso | 59 min |
| Aug 31, 2:29 PM MDT | Severe Thunderstorm Warning | PUB | Pueblo | 61 min |
| Aug 31, 4:20 PM MDT | Flash Flood Warning | PUB | El Paso | 115 min |
| Aug 31, 4:48 PM MDT | Severe Thunderstorm Warning | PUB | El Paso | 57 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.